Thunderstorm Wind, Huron
- When
- September 21, 3:33 PM EST
- Where
- Huron County, 2.85 mi WSW of Rapson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.830, -82.930
A two foot diameter tree was reported down.
Thunderstorm winds brought down a tree near Bad Axe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Thunderstorm winds brought down a tree near Bad Axe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 21, 2:42 PM EST, 51 minutes earlier.
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
342 PM EDT Sat Sep 21 2019
.DISCUSSION...
Moisture advection will continue today into tomorrow as southwest
flow persists across Michigan. This strong moisture transport is
aided by a strong low level jet residing between a ridge across the
southeast US and a trough moving across the Plains. The position of
this jet will be more oriented from southern WI through northern
Lake Michigan through tonight. Lead edge of 500-850 mb layer theta-e
advection has pushed northeastward through southeast Michigan this
afternoon with the elevated warm front, which is resulting in a some
scattered showers and thunderstorms. These pulse type showers and
thunderstorms supported by deeper moisture will continue into the
early evening. There will be a limited severe threat with relatively
weak unidirectional southwest flow, shear, and instability. The
inverted V forecast soundings through late afternoon keep the
potential for some gusty outflow winds. Any strong thunderstorms that
develop may be capable of producing wind gusts to around 40 mph and
brief downpours.
A cold front will be slowly progressing across WI and eventually
through Michigan tomorrow into tomorrow night. Persistent
southwesterly flow will draw greater moisture associated with the
remnants of Tropical Storm Imelda into the region. PWAT values
within this moisture axis will be around 2.00 inches. Shortwaves
riding southwest to northeast along the front within overall flow
that also remains parallel to the front will result in a steady
stream of rain and thunderstorms tomorrow through tomorrow night.
Orientation of the moisture axis will place the highest
precipitation chances along and north of I-69 towards the Saginaw
Valley with lesser chances towards the metro area for the day
period. Strengthening pressure gradient along with daytime mixing
potential will allow for gusty winds of 25-35 mph during the day
ahead of the front. More widespread rainfall potential will come
tomorrow evening and overnight as better upper jet support atop the
front moves overhead. Tomorrow evening and overnight will also be
the time frame of the greatest rainfall potential. Highest rainfall
totals over the period currently reside over the Saginaw Valley
where multiple rounds of rain and thunderstorms from training cells
will be possible. The overall severe threat remains low given the
weak lapse rates and limited instability, but embedded thunder
remains possible enhancing the rainfall potential. The main threat
will be flooding from multiple rounds of rain and thunderstorms
affecting low lying and urban areas. Fine tuning of the heaviest
rainfall axis across southeast Michigan will be possible over the
next couple forecast periods.
Lingering showers will be possible mainly north of I-69 Monday
morning as a mid-level closed low moves over the straits. Cooler
temperatures are expected after the cooler post frontal air filters
into the area. High temperatures to start the week will drop mostly
into the low to mid 70s. Some gusty winds will again be possible
throughout the day.
Sprawling high pressure system located over the Ohio Valley extended
south through the Southern Appalachia to bring dry weather while
return flow from a stacked low pressure system located north of New
York aids in bringing seasonal temperatures to SE MI on Tuesday.
Upper-level trough situated across the Great Plains will then amplify
and begin to move east towards the Great Lakes throughout Wednesday.
Warm front amplification ahead of the approaching trough, with the
latest ECMWF 12Z run advertising h850 temperatures of 15- 16C by the
afternoon, will aid in returning temperatures back into the upper-70s
and possible 80s (especially for the urban heat island) by Wednesday
afternoon as gusty southwest flow holds. Still some timing to be
worked out with a potential cold front (and thus temperatures) as GFS
wants to bring the cold front through Wednesday afternoon (relative
to the early Thursday morning arrival per ECMWF run).
A second high pressure system to build in behind the passage of the
cold front, settling across the Ohio Valley around 18Z on Thursday.
The continued passage of the high pressure system to the northeast
will amplify ridging across the Great Lakes and will bring another
period of likely above normal temperatures starting Friday and
potentially continuing into the weekend and early next week. Will
hold low-end PoPs focused towards the weekend tied to the higher
theta-e moving in over the Great Lakes, but confidence is too low at
this time to go above chance PoPs.
&&
.MARINE...
A moderate southerly wind this evening will strengthen from the
southwest tonight. This flow will favor a corridor of gusts reaching
25 to 30 knots stretching from Saginaw Bay into central lake Huron
late tonight and Sunday. This will lead to period of hazardous
boating conditions for small craft during this time. Winds will veer
to the west-northwest Sunday night into Monday as the cold front
exits to the east of the region. There will be some increase in the
post frontal winds Monday before high pressure moves in from the
west and allows the gradient to relax. Intense rain in showers and
thunderstorms will be possible Sunday and Sunday night along this
front, likely to result in poor visibilities at times.
&&
.HYDROLOGY...
Tropical moisture will maintain residence across Southeast Michigan
through the latter half of the weekend. A limited coverage of
showers and thunderstorms remains possible late today into early
tonight within this environment. A greater focus for development
will then evolve overnight within a corridor of strong low level
inflow stretching from southern Lake Michigan northeast into central
lower Michigan. It will be within this corridor where periodic
rounds of showers and thunderstorms are expected from late tonight
through Sunday afternoon, impacting mainly the Saginaw Valley region
during this time. Eastward expansion of this moisture axis across
the remainder of southeast Michigan will then occur coincident with
a cold frontal passage Sunday night. Total rainfall amounts between
.5" and 1.5" are expected. There is certainly the possibility for
locally higher rainfall totals, particularly in areas which
experience more thunderstorm activity. So there is a chance for some
localized flooding, especially in low lying and/or urban areas.
&&
.PREV DISCUSSION...
Issued at 1227 PM EDT Sat Sep 21 2019
AVIATION...
Seasonably mild and moist environment will remain entrenched across
the area this taf period. Advancing warm frontal boundary arriving
coincident with peak heating will offer a limited window for a low
coverage of showers and thunderstorms early this evening. Forecast
will continue to employ a VCTS mention to appropriately highlight
this window. Otherwise, sct to bkn coverage of late day diurnal VFR
cu, fading this evening with the loss of heating. Plume of deeper
moisture will then orient from southwest to northeast tonight and
early Sunday, impacting mainly MBS with periodic showers/possible
embedded TSRA with lower cigs. FNT likely resides along the fringe
of this moisture during this time.
For DTW...Window for possible thunderstorm development remains
centered early this evening /21z-00z/. Coverage expected to remain
quite limited, supporting simply a VCTS mention.
DTW THRESHOLD PROBABILITIES...
* Moderate in ceilings at or below 5000 ft late this afternoon and
evening.
* Low for thunderstorms late afternoon and evening.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory from 5 AM to 8 PM EDT Sunday for LHZ421-422-
441.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
DISCUSSION...AA/AM
MARINE.......MR
HYDROLOGY....MR
AVIATION.....MR
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 359 PM EDT Sat Sep 21 2019 MIZ047>049-053>055-060>063-068>070-075-076-082-083-222000- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 359 PM EDT Sat Sep 21 2019 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight There remains a chance of thunderstorms this afternoon. These storms are not expected to be severe but may produce wind gusts to 40 mph and heavy rainfall while tracking northeast around 20 mph. A heavy rainfall threat continues through tonight with any additional thunderstorms. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are likely Sunday and Sunday night with heavy rainfall and localized flooding as the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-222000- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 359 PM EDT Sat Sep 21 2019 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight There remains a chance of thunderstorms this afternoon. These storms are not expected to be severe but may produce wind gusts to 30 knots and heavy rainfall while tracking northeast around 20 knots. A heavy rainfall threat continues through tonight with any additional thunderstorms. .DAYS TWO THROUGH SEVEN...Sunday through Friday Small Craft Advisory in effect across Saginaw Bay and Port Austin to Harbor Beach on Sunday. See marine forecast for more details. Thunderstorms are likely Sunday and Sunday night with heavy rainfall as the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. AA
Special Weather Statement National Weather Service Detroit/Pontiac MI 1240 PM EDT Sat Sep 21 2019 MIZ068-069-075-076-211730- Livingston-Oakland-Washtenaw-Wayne- 1240 PM EDT Sat Sep 21 2019 ...AN AREA OF THUNDERSTORMS WILL AFFECT NORTHWESTERN WAYNE... SOUTHWESTERN OAKLAND...SOUTHEASTERN LIVINGSTON AND NORTHEASTERN WASHTENAW COUNTIES... At 1239 PM EDT, radar indicated thunderstorms were located along a line extending from near Brighton to near Whitmore Lake. Movement was northeast at 20 mph. Winds in excess of 30 mph and pea size hail are possible with these storms. These storms will be near... Milford, South Lyon and Salem around 100 PM EDT. Northville around 120 PM EDT. Livonia and Novi around 130 PM EDT. Other locations impacted by these storms include White Lake, Island Lake State Recreation Area, Commerce, Wolverine Lake, New Hudson, Walled Lake, Wixom and Plymouth. If outdoors, consider seeking shelter inside a building. LAT...LON 4269 8347 4238 8342 4234 8375 4258 8374 TIME...MOT...LOC 1639Z 238DEG 17KT 4255 8371 4239 8371
The Detroit radar (KDTX), 133 km away, was scanning. The volume nearest the first event began at 20:35 UTC.
1 thunderstorm wind. Local standard time, as filed.
A two foot diameter tree was reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856100.